Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Drug-Induced Psychosis

Posted Feb 23 2011 4:37pm
Let's start this article by defining psychosis. Psychosis is a term describing mental disorders causing an individual to lose touch with reality. Psychosis is not a specific diagnosis but it is associated as a feature in many diseases. 

Psychosis is seen with schizophrenia, schizoaffective disorder, mood disorder (as mania or depression), drug-induced, medical condition (as tumor, porphyria, Wilson disease, thyroid disorders, syphilis) and postpartum.

In this article, we will concentrate on drug-induced psychosis. 
There are a variety of drugs that are associated with psychosis. These drugs are:
Anabolic steroids, Amphetamines and its derivatives, L-dopa, Anticholinergics, Anticonvulsants, Cycloserine, Ketamine.



Symptoms of drug-induced psychosis are:

- Visual and auditory hallucinations.
- Delusions.
- Disorganzied speech or behaviour.
- The belief that one has special powers.

Can you prevent drug-induced psychosis from happening ?
Yes you can. Any doctor should follow some guidelines so that his/her patient doesn't proceed to drug-induced psychosis. A doctor must:
- Start any medication with the lowest effective dose.
- Re-adjust the dose for an elderly patient.
- Taking a complete careful medical history that includes the intake of medication, alcohol and illicit drugs.

Psychosis can also occur on withdrawal of benzodiazepines and opiates.

If you feel any of the above symptoms that had occured after  the intake of the above drugs, you must consult your doctor as soon as you can.


Post a comment
Write a comment: